Alert archive / Tennessee / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 319, NWS Nashville, TN

June 17, 2003Lawrence County, Tennessee

NWS Nashville, TN issued this severe thunderstorm warning at Jun 17, 2003, 3:36 PM CDT for Lawrence County, Tennessee. It was in force for 54 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 17, 2003, 3:36 PM CDT (20:36 UTC)
Expired
Jun 17, 2003, 4:30 PM CDT
In force
54 min
Issued by
NWS Nashville, TN
Area
Counties, with a storm outline in the text

County Lawrence County, TN

The radar

The Northeast Alabama radar (KHTX), 130 km from the middle of the area, began a volume at 20:37 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 8.6 hours before the alert went out and 139 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2003-06-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2003-06-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 55 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
851 m above ground
0-6 km bulk shear
17 kt
0-1 km storm-relative helicity
55 m²/s²
0-3 km storm-relative helicity
62 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

897 
WUUS54 KOHX 172036
SVRBNA
TNC099-172130-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NASHVILLE TN
331 PM CDT TUE JUN 17 2003

THE NATIONAL WEATHER SERVICE IN NASHVILLE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  LAWRENCE COUNTY IN TENNESSEE

* UNTIL 430 PM CDT

* AT 325 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SHORT LINE OF SEVERE THUNDERSTORMS FROM NEAR IRON CITY TO NEAR WEST POINT
  AND INTO THE LAWRENCEBURG AREA. THE LINE OF SEVERE THUNDERSTORMS WAS
  MOVING DRIFTING EASTWARD.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  IRON CITY AT 340 PM CDT
  WEST POINT AT 340 PM CDT
  LAWRENCEBURG AT 345 PM CDT

SEVERE THUNDERSTORM WINDS CAN BE AS DESTRUCTIVE AS A TORNADO. FOR
YOUR SAFETY, GO TO A SAFE PLACE IMMEDIATELY.

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH YOU SHOULD PREPARE
FOR DAMAGING WINDS IN EXCESS OF 55 MPH...LARGE HAIL...AND DEADLY
LIGHTNING.

&&

LAT...LON 3506 8769 3494 8753 3506 8723 3542 8731

$$
BOYD

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Nashville, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 17, 2:45 PM CDT, 51 minutes earlier.

Area forecast discussion, Jun 17, 2:45 PM CDT, 51 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NASHVILLE TN
245 PM CDT TUE JUN 17 2003

CURRENT SURFACE ANALYSIS SHOWING WEAK LOW PRESSURE CENTER OVER
SOUTHERN OH...WITH WEAK BOUNDARY DOWN ACROSS THE PLATEAU THROUGH
EXTREME NORTH AL AND INTO NORTHERN MS. SECONDARY SURFACE TROF AXIS
ALSO INDICATED ACROSS SOUTHERN KY. TSTMS BECOMING WIDESPREAD NEAR
MAIN BOUNDARY...WITH SCATTERED CONVECTION NEAR TROF AXIS TO THE
NORTH.

DEEP MOISTURE AND LL BOUNDARY TO THE SOUTH EXPECTED TO LIFT NORTHWARD
TONIGHT AS UL LOW/TROF APPROACHES. BY 12Z WED...MODELS HITTING
PRETTY GOOD VERTICAL MOTION OVER THE MID-SOUTH WITH LL BOUNDARY IN
PLACE AND DIVERGENT AREA ALOFT. PLAN TO CONTINUE HIGH CHANCE POPS
TONIGHT...HIGHEST SOUTH AND EAST.

LL BOUNDARY...DEEP MOISTURE...AND MODERATE VERTICAL MOTION REMAIN
OVER THE MID-SOUTH THROUGH MUCH OF WED / WED NIGHT...AS UL TROF
AXIS HOLDS UP OVER THE MS RIVER VALLEY. SHWRS/TSTMS LOOKING TO
BE LITTLE MORE WIDESPREAD THEN TODAY...AND WITH MORE AVAILABLE
MOISTURE TO WORK WITH. ML WIND FIELDS FAIRLY WEAK AND DO NOT EXPECT
STORMS TO MOVE VERY FAST. WITH HEAVY RAIN...FLASH FLOODING POSSIBLE.
WILL ALLOW NEXT SHIFT TO ASSESS WATCH.

FRONTAL BOUNDARY OVER THE AREA EXPECTED TO MOVE SOUTH THURSDAY AS
UL TROF FINALLY GETS SOME MOVEMENT. SIGNIFICANT DRYING EXPECTED
THURSDAY AFTERNOON AND EVENING. PLAN TO LEAVE CHANCE POPS RUNNING
THURSDAY...WITH EVENING POPS SOUTH AND EAST THURSDAY NIGHT.

BNA 68/83/67/83 4754
CSV 64/78/64/78 5765

07
.BNA...NONE.
Hazardous weather outlook, Jun 17, 5:30 AM CDT, 10 hours 6 minutes before
TNZ005>011-022>034-056>066-075>080-093>097-181030-

HAZARDOUS WEATHER OUTLOOK...CORRECTED
NATIONAL WEATHER SERVICE NASHVILLE TN
530 AM CDT TUE JUN 17 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MIDDLE TENNESSEE.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS WILL DEVELOP AGAIN. SLOW MOVING STORMS WITH
HEAVY DOWNPOURS WILL BE POSSIBLE...CREATING A CHANCE FOR LOCALIZED
FLASH FLOODING. ISOLATED EVENTS OF GUSTY WINDS...HAIL AND DANGEROUS
LIGHTNING ARE POSSIBLE...ESPECIALLY DURING THE AFTERNOON.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

LITTLE CHANGE TO THE WEATHER PATTERN IS EXPECTED THROUGH THURSDAY.
MOIST AND UNSTABLE AIR WILL LEAD TO DEVELOPMENT OF MAINLY AFTERNOON
THUNDERSTORMS EACH DAY. ISOLATED EVENTS OF GUSTY WINDS...HAIL...
DANGEROUS LIGHTNING AND LOCALLY HEAVY RAINFALL AMOUNTS ARE POSSIBLE.
THE CHANCE FOR THUNDERSTORMS WILL DECREASE FRIDAY AND
SATURDAY...THEN CHANCES WILL INCREASE AGAIN EARLY NEXT WEEK.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF SPOTTERS AND EMERGENCY MANAGERS IS NOT EXPECTED.

13

In the hours before

Local storm report, Jun 17, 3:03 PM CDT, 33 minutes before
PRELIMINARY LOCAL STORM REPORT : CORRECTION
NATIONAL WEATHER SERVICE NASHVILLE TN
0303 PM CDT TUE JUN 17 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0915 PM    JAMESTOWN                 TN   FLASH FLOOD
06/16/03   FENTRESS                       WATER RISING NEAR
                                          APARTMENTS IN JAMESTOWN.
                                          WATER IS BUMPER HIGH IN
                                          SOME LOCATIONS.
                                          APARTMENTS BEING EVACUATED.

0840 PM    5 S CROSSVILLE            TN   WIND DAMAGE
06/16/03   CUMBERLAND                     TREES BLOWN DOWN IN LAKE
                                          TANSI AREA

0840 PM    JAMESTOWN                 TN   WIND DAMAGE
06/16/03   FENTRESS                       TREES BLOWN DOWN. POWER
                                          LINES DOWN NEAR AIRPORT
                                          ESTATES.

0815 PM    5 E LIVINGSTON            TN   WIND DAMAGE
06/16/03   OVERTON                        TREES DOWN ACROSS HWY 52
                                          NEAR ALPINE

0720 PM    5 N COOKEVILLE            TN   WIND DAMAGE
06/16/03   PUTNAM                         TDOT REPORTED A TREE WAS
                                          DOWN ON BEN MASON ROAD.

0715 PM    SPARTA                    TN   WIND DAMAGE
06/16/03   WHITE                          TDOT REPORTED A FEW TREES
                                          WERE BLOWN DOWN AROUND THE
                                          COUNTY.

0700 PM    N MCMINNVILLE             TN   WIND DAMAGE
06/16/03   WARREN                         TDOT REPORTED A TREE WAS
                                          DOWN ON HWY 56 NORTH.

0650 PM    7 NE WOODBURY             TN   WIND DAMAGE
06/16/03   CANNON                         TDOT REPORTED A TREE WAS
                                          DOWN ON GUNTHER HOLLOW ROAD
                                          IN THE SHORT MOUNTAIN
                                          REGION OF CANNON COUNTY.

0645 PM    DOWELLTOWN                TN   WIND DAMAGE
06/16/03   DE KALB                        TDOT REPORTED A TREE WAS
                                          DOWN ON NEAR THE
                                          INTERSECTION OF
                                          U.S. HIGHWAY 70 AND DRY
                                          CREEK ROAD.

0640 PM    CENTERTOWN                TN   WIND DAMAGE
06/16/03   WARREN                         TDOT REPORTED A TREE WAS
                                          DOWN ON U.S. HIGHWAY 70S.

0605 PM    SHELBYVILLE               TN   WIND DAMAGE
06/16/03   BEDFORD                        TREES BLOWN DOWN ON
                                          OAKWOOD DR

0440 PM    HENDERSONVILLE            TN   WIND DAMAGE
06/16/03   SUMNER                         TREES BLOWN DOWN ON
                                          MCCRORY LANE.
                                          POWER LINES DOWN.

0440 PM    HENDERSONVILLE            NC   WIND DAMAGE
06/16/03   HENDERSON                      TREES BLOWN DOWN. POWER
                                          LINES DOWN.

0435 PM    WAYNESBORO                TN   WIND DAMAGE
06/16/03   WAYNE                          TDOT REPORTED A TREE DOWN
                                          IN THE NORTHEAST PART OF
                                          TOWN.

0415 PM    10 NE NASHVILLE           TN   WIND DAMAGE
06/16/03   DAVIDSON                       2 TREES BLOWN DOWN NEAR
                                          RIVERGATE MALL

0145 PM    TENNESSEE RIDGE           TN   FLASH FLOOD
06/16/03   HOUSTON                        TDOT EMPLOYEE REPORTED
                                          CULVERT OVERFLOWED.
                                          RAINFALL ESTIMATE WAS ABOUT
                                          2 INCHES IN ONE HOUR.

ORCHANIAN

The office that day

Everything else NWS Nashville, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 16, 7:56 PM CDTSevere Thunderstorm WarningOHXCumberland, Putnam, White49 min
Jun 16, 8:19 PM CDTSevere Thunderstorm WarningOHXFentress26 min
Jun 16, 9:20 PM CDTFlash Flood WarningOHXFentress3 hr
Jun 17, 2:10 PM CDTFlash Flood WarningOHXGiles2 hr
Jun 17, 3:18 PM CDTFlash Flood WarningOHXLawrence117 min

Nearby

Severe Thunderstorm Warnings in Tennessee, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.